Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Some problems in the theory of plane jets of conducting fluid

  • 29 Accesses

Abstract

Using the boundary-layer equations as a basis, the author considers the propagation of plane jets of conducting fluid in a transverse magnetic field (noninductive approximation).

The propagation of plane jets of conducting fluid is considered in several studies [1–12]. In the first few studies jet flow in a nonuniform magnetic field is considered; here the field strength distribution along the jet axis was chosen in order to obtain self-similar solutions. The solution to such a problem given a constant conductivity of the medium is given in [1–3] for a free jet and in [4] for a semibounded jet; reference [5] contains a solution to the problem of a free jet allowing for the dependence of conductivity on temperature. References [6–8] attempt an exact solution to the problem of jet propagation in any magnetic field. An approximate solution to problems of this type can be obtained by using the integral method. References [9–10] contain the solution obtained by this method for a free jet propagating in a uniform magnetic field.

The last study [10] also gives a comparison of the exact solution obtained in [3] with the solution obtained by the integral method using as an example the propagation of a jet in a nonuniform magnetic field. It is shown that for scale values of the jet velocity and thickness the integral method yields almost-exact values. In this study [10], the propagation of a free jet is considered allowing for conduction anisotropy. The solution to the problem of a free jet within the asymptotic boundary layer is obtained in [1] by applying the expansion method to the small magnetic-interaction parameter. With this method, the problem of a turbulent jet is considered in terms of the Prandtl scheme. The Boussinesq formula for the turbulent-viscosity coefficient is used in [12].

This study considers the dynamic and thermal problems involved with a laminar free and semibounded jet within the asymptotic boundary layer, propagating in a magnetic field with any distribution. A system of ordinary differential equations and the integral condition are obtained from the initial partial differential equations. The solution of the derived equations is illustrated by the example of jet propagation in a uniform magnetic field. A similar solution is obtained for a turbulent free jet with the turbulent-exchange coefficient defined by the Prandtl scheme.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    L. A. Vulis and V. P. Kashkarov, Theory of Jets of Viscous Fluids [in Russian], Fizmatgiz, 1965.

  2. 2.

    G. Junglaus, “Two-dimensional boundary layers and jets in magnetofluiddynamics,” Rev. Modern Phys., vol. 32, no. 4, 1960.

  3. 3.

    K. E. Dzhaugashtin, “Propagation of a plane jet of conducting fluid,” Inzh. -fiz. zh. [Journal of Engineering Physics], vol. 8, no. 5, 1965.

  4. 4.

    L. A. Vulis and K. E. Dzhaugashtin, “Semibounded stream of conducting fluid,” Magnitnaya gidrodinamika [Magnetohydrodynamics], no. 4, 1965. (See also Electricity from MHD, vol. 1, Proc. Symp., Salzburg, Vienna, p. 447, 1966).

  5. 5.

    K. E. Dzhaugashtin, “Propagation of a plane jet of conducting fluid in a magnetic field,” Inzh. -fiz. zh. [Journal of Engineering Physics], vol. 10, no. 4, 1966.

  6. 6.

    M. R. Moreau, “Jet libre, laminare, d'un fluide incompressible, en presence d'un champ magnétique transversal,” C. r. Acad. sci., vol. 256, no. 11, 23, 1963.

  7. 7.

    M. R. Moreau, “Jet laminare rasant une paroi en présence d'un champ magnétique transversal,” C. r. Acad. sci., vol. 259, no. 14, 1964.

  8. 8.

    A. B. Tsinober and E. V. Shcherbinnin, “Two-dimensional magnetohydrodynamic jets,” Magnitnaya gidrodinamika [Magnetohydrodynamics], no. 3, 1965.

  9. 9.

    E. V. Shcherbinin, “Integral methods in the theory of magnetohydrodynamic jets,” Magnitnaya gidrodinamika [Magnetohydrodynamics], no. 3, 1965.

  10. 10.

    K. E. Dzhaugashtin, “Propagation of a laminar jet of electrically conducting fluid in a magnetic field,” PMTF [Journal of Applied Mechanics and Technical Physics], no. 4, 1966.

  11. 11.

    M. R. Peskin, “Hydromagnetic free jet,” Phys. Fluids, vol. 6, no. 5, 1963.

  12. 12.

    M. R. Moreau, “Sur le jet libre, turbulent, en présence d'un champ magnétique transversal,” C. r. Acad sci., vol. 259, no. 15, 1964.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dzhaugashtin, K.E. Some problems in the theory of plane jets of conducting fluid. J Appl Mech Tech Phys 8, 14–19 (1967). https://doi.org/10.1007/BF00913563

Download citation

Keywords

  • Integral Method
  • Transverse Magnetic Field
  • Uniform Magnetic Field
  • Conducting Fluid
  • Conduction Anisotropy